Digoxin. Trial results.

There was a write up in the Daily Mail 5/5/15 re a trial involving 300,000 patients with AF at a Frankfurt Universoty. There are quotes by the British Heart Foundation about increased risks. The lead researcher says " the time of dioxin, particularly as a rate-controlling drug in atrial fibrillation, is over."

BHF advice is to check with your GP to ensure that you should be on it and that you have the right monitoring.

Last edited by

19 Replies

oldestnewest
  • I think we all new that but nice to read it again.

  • Worrying that four million prescriptions a year are being issued for Digoxin - wonder how many are for AF?

  • The Daily Express also did a report on the same trial.

    If a car is found to have a dangerous fault, all of the models in question are "called in" to be examined and modified, I think this would be a good idea for all A/F patients who are taking Digoxin (myself included), Ha!!. Seriously though, these reports are getting all too regular now and it's certainly cause for concern.

  • Hi Mikee, I found the report quite worrying. I was careful about what I posted but it would be sensible to see a Doctor if you are taking digoxin and possibly seek alternative treatment.

    I wasn't previously aware that is came from foxgloves which I knew were poisonous.

  • Hi Jennydog, hope your well. Because of an American report that I had read, about Digoxin, a couple of months ago, I mentioned it to my g.p. but he said that if anything serious was found then they would be the first to hear, so in a nutshell, he advised me to carry on taking it. I will be seeing anther g.p. in a few weeks so I will mention it again, I think the problem is, that the E.P. I was seeing put me on the Digoxin and discharged me so the g.p.'s are reluctant to take me off it. I suppose it is probably best to ask to be referred again.

  • Interesting. I have a medication review with my GP in a few weeks and an appointment with the cardiologist after that. Digoxin seems to have suited me in combination with Bisoprolol for the past year and together they have kept the rate under control. Neither Bisoprolol alone nor Amiodarone alone did the job. I previously had Bisoprolol and Amiodarone together which did work but the Amiodarone caused side effects and I refused when the cardiologist wanted to put me back on that combination.

    There doesn't seem to be a proven alternative for me. I will be doing some reading up before my appointments.

  • Mrspat, the Daily Mail article is by Fiona MacRae, their Science Correspondent. She quotes from the European Heart Journal. Dr Mike Knapton, associate medical director of BHF is also mentioned.

    The drugs safety watchdog, the Medicines and Healthcare Products Regulatory Agency are to examine the study and issue updated advice if necessary.

    I hope that these are useful leads for your research.

  • You can always go to your pharmacist for a medicines review. Mine asked me to have one and it was 20 mins very well spent and got loads of guidance and information. I know when I saw mine she said that I was well overdue for a blood test (only 5 months after starting medicines) and it is just as well that I did since it picked up liver function had gone out. I seem to recall that she said that with apixaban there should be an initial test after 3 months. That was irrelevant to me at that time because I had switched to warfarin by then.

  • I have been on Digoxin since being diagnosed in Jan 2014. With that I was prescribed Biso 5mg. Ramipril 2.5mg and aspirin (will be on Warafin in June after my breast cancer opt. All seems fairly okay but after 12 months on Digoxin my memory seemed to be affected. Silly things like I couldnt remember names of well know tv personalties, I could often remember their first name but not the second. I do a lot of quizes and again names and places I should known very easily were eluding me. I did read a article that there is some concern with Digoxin and dementsure and memory probs.

    A few months ago my GP suggested that I stop taking these because she did not understand why I had been given them, she says in my age group (68) the are not normally prescibed.

    Well I have been off the for just over two months now and my memory is improving greatly, can remember all those things that were bugging me. Not strugling anymore with only half names , almost back to normal. Previously I had no problems with my memory.

    Any thoughts

  • Hi Cassie - I was the same as you when I took Digoxin while waiting for a cardioversion. My memory became dreadful and I easily became confused. I also had periods of feeling extremely down, had had none of this before the Digoxin. My neighbour became concerned while driving with me and despite my AF nurse trying to persuade me to stay on it, I didn't and quickly returned to normal. I would never take that drug again if I were paid millions.

  • Hi Cassie, first - good luck with your operation. I am so glad that your memory is reverting to normal. At our age memory loss is alarming.

    Last night I googled European Heart Journal. It is well worth looking at.

    Very best wishes.

  • I was on digoxin give by a cardiologist but as soon as I saw my EP he took me off them

    The inlaws are both on in it have been for years

    Drugs have a place I guess but docs are too keen to issue them

    Never keen to discontinue them

    We are modern day drug addicts

  • As well as AF I have Tachycardia and Pulmonary Hypertension and Digoxin has shown to be of help for the PH? I was on Sotalol with my digoxin and they both helped a lot. But now I am Dilitizem and my breathing is poorer and my legs and ankles swell and are painfull. I also have lung problems which do not help on sorting the tablets. I will mention it to my GP but they do not like to change anything.

    Be Well

  • Lower the dose

  • I am now off Dilitizem and on 5mg Bisoprolol and after 2 weeks starting to feel like I did with Sotalol.

  • Hi Offcut, I know that you have problems beyond AF. For you, it's always going to be a balance regarding which drugs give most benefit with least side effects.

    Soltolol is no longer recommended and Tildiem nearly finished me off!

    Hopefully there will be new drugs which are better very soon.

    Very best wishes.

  • Fingers crossed. I was on 3 x sotalol but I went blue so dropped to 2 then my lung consultant changed me to Dilitizem but now my breathing is worse?

  • dailymail.co.uk/health/arti...

    Link to article here

  • Just as an aside, today I posted a link to an article about Magnesium supplementarion and I also mentioned a link to the PatientUk site on magnesium deficiency - guess what? Digoxin is known to deplete magnesium at the cellular level.

You may also like...